The day I made the decision to stop taking my antidepressants began ordinarily with little forethought brought to the actual moment I’d end it. I had been tapering gradually, if casually, cutting the tablets in half in order to quit them altogether at some future, yet undetermined point. I had gone from 40mg to 20mg to 10mg to 5mg to 2.5mg of Celexa (citalopram) over a period of about six weeks. I was to learn painfully that these 50 percent incremental drops were far too abrupt. But anyway, the day I quit them altogether had fallen a mere week after the drop from 5 to 2.5. I was standing at the top of the stairs, angling to come down, and I felt something like life come in to me and I met it with a bounce in my step, grabbing the banister, thinking, why — I feel good! Then I thought, Today is the day. That day I stopped the meds. I sealed the vial and closed it away in the back of a drawer never be retrieved. I was feeling good — not “neutral”; not “not depressed”; not “intense” nor agitated, nor manic. I felt good. I thought to myself, I’ve forgotten what this feels like. It was early March when I determined that this is the day it ends.
The feeling of well-being, balance, hopefulness, and courage propelled me. I thought this is the way a human being is meant to feel — the way I am meant to feel. I felt convinced that once I had made it to the end of the road with the meds I would reclaim my brain and at long last settle comfortably into that feeling of hopefulness once and for all.
As it turned out, despite all optimism, it was a very long time before I had another ebullient day such as I had experienced coming down the stairs when I decided to end the meds. I learned the hard way that there is a great chasm to be crossed in the effort get off antidepressants and that it is a treacherous advance measured only by the inch. The symptoms I experienced during discontinuation far surpassed any distress I had experienced before going on medication. This is why I have called this journey epic; it also why I have deemed it a slog.